Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 121, NWS Dodge City, KS

May 23, 2007Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2007, 12:41 AM CDT for Pawnee County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 12:41 AM CDT (05:41 UTC)
Expired
May 23, 2007, 1:15 AM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 12:45 AM CDTHAIL 16 Ne Larned, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 10:49 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 230541
SVRDDC
KSC145-230615-
/O.NEW.KDDC.SV.W.0121.070523T0541Z-070523T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1241 AM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 115 AM CDT

* AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHEAST OF LARNED...AND MOVING EAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LARNED...
  ZOOK...
  RURAL RESIDENCES OF EASTERN PAWNEE COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3826 9919 3800 9916 3801 9892 3825 9892
      3826 9903

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 230552
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1252 AM CDT WED MAY 23 2007

KSC145-230615-
/O.CON.KDDC.SV.W.0121.000000T0000Z-070523T0615Z/
PAWNEE KS-
1252 AM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR EASTERN PAWNEE COUNTY...

AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES SOUTHEAST OF LARNED...MOVING EAST AT 15 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3826 9919 3800 9916 3801 9892 3825 9892
      3826 9903

$$

LACY
000 
WWUS53 KDDC 230614
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
113 AM CDT WED MAY 23 2007

KSC145-230623-
/O.EXP.KDDC.SV.W.0121.000000T0000Z-070523T0615Z/
PAWNEE KS-
113 AM CDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PAWNEE COUNTY EXPIRES
AT 115 AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO 
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND HAIL UP TO 
THE SIZE OF PENNIES WILL STILL BE POSSIBLE OVER EASTERN PAWNEE 
COUNTY OVER THE NEXT HALF HOUR OR SO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3826 9919 3800 9916 3801 9892 3825 9892
      3826 9903

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:33 PM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, May 22, 2:33 PM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
233 PM CDT TUE MAY 22 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ABOUND TONIGHT THROUGH THURSDAY...INCLUDING
SEVERE WX TONIGHT...THEN SEVERE WX TOMORROW AND TOMORROW NIGHT AND
FLOODING CONCERNS GOING LATE INTO TOMORROW EVENING/NIGHT.

12Z UA ANALYSIS REVEALED DEEP TROUGH CENTERED OVER THE
INTERMOUNTAIN WEST. FIRST SHOT OF JET ENERGY HAD CARVED UPPER LOW
CENTER NEAR YELLOWSTONE WITH ANOTHER JET STREAK ON THE BACKSIDE OF
THE TROUGH. THIS IMPORTANT JET STREAK WAS NOT CAPTURED WELL AT ALL
IN THE MODELS...ESPECIALLY THE NAM...WHICH HAS CAUSED A SHIFT IN
THE FORECAST THINKING FOR WEDNESDAY. WE NOW EXPECT SIGNIFICANT
WEATHER OVER SOUTHWEST KANSAS WEDNESDAY/WED NIGHT.

FOR TONIGHT...COVERAGE OF TSTMS ALONG DRYLINE IS OF MAIN
CONCERN...AND DEGREE OF SVR WX ASSOCIATED WITH ANY STORMS ON THE
DRYLINE. CAPPING IS FAIRLY STRONG...HOWEVER SOME SUBTLE COOLING IS
NOTED IN NEW MEXICO IN THE H5-7 LAYER THAT WOULD SUGGEST A CAP
THAT IS PROBABLY NOT STRONG ENOUGH TO INHIBIT CONVECTION
COMPLETELY ALONG THE DRYLINE. ANY STORMS THAT FORM ON THE DRYLINE
WILL QUICKLY BECOME SEVERE WITH LOWER 60S DEWPOINTS ADVECTING
NORTHWARD THROUGH WESTERN OKLAHOMA INTO SW KS. SHEAR PROFILES AND
HODOGRAPH STRUCTURE EXCELLENT FOR SUPERCELL STRUCTURES WITH A
TORNADO RISK AS WELL IN THE 00-03Z TIME FRAME IF A STORM REMAINS
STRONG ENOUGH TO GO AGAINST INCREASING SURFACE INHIBITION AFTER
00Z. THINK THAT DRYLINE SUPERCELLS WILL DIMINISH IN THE 03-06Z
TIME FRAME WITH COLD FRONT STORMS FARTHER NORTH ALONG I-70
MOVING/DEVELOPING SOUTHEAST OVERNIGHT. THINK THAT COVERAGE OF COLD
FRONT STORMS WILL BE LIMITED FARTHER SOUTHWEST OVER MUCH OF THE
DDC CWA...AND WILL GO WITH PRIMARILY 30-40 POPS IN THE EASTERN CWA
WITH NEAR 50 POPS IN THE HAYS AREA.

WITH AFOREMENTIONED JET STREAK ROUNDING BASE OF SLOW MOVING
TROUGH...AM EXPECTING VIGOROUS CYCLOGENESIS OVER SOUTHEAST
COLORADO. CURRENT FRONT WILL STALL OUT SOMEWHERE NEAR THE OK/KS
STATE LINE THEN SLOWLY LIFT BACK NORTH WITH INCREASING WARM
FRONTOGENESIS PERHAPS. ONCE AGAIN...INSTABILITY, MOISTURE, AND
WIND SHEAR PROFILES LOOK VERY GOOD FOR WIDESPREAD SEVERE STORMS
INCLUDING SUPERCELLS. IT IS STILL UNCLEAR WHICH AREA APPEARS MOST
FAVORABLE FOR TORNADIC ACTIVITY TOMORROW...HOWEVER MOST OF
SOUTHWEST KANSAS PRIMARILY SOUTH OF THE ARKANSAS RIVER COULD BE
VULNERABLE. FRONT WILL BECOME ALIGNED SOUTHWEST TO NORTHEAST
ACROSS KANSAS NEARLY PARALLEL TO MID UPPER JET. THIS SUGGESTS
TRAINING OF NUMEROUS STORMS DURING THE MID EVENING THROUGH
OVERNIGHT HOURS WEDNESDAY NIGHT...ESPECIALLY WHEN NOCTURNAL LOW
LEVEL JET KICKS IN. FLOOD WATCH CERTAINLY APPEARS TO BE JUSTIFIED
WEDNESDAY INTO WEDNESDAY NIGHT OVER THE AREAS MAINLY EAST OF HAYS
TO DODGE CITY AS WIDESPREAD 1 TO 2+ INCHES ARE LIKELY WITH
LOCALIZED 3-4 QUITE POSSIBLE. -UMSCHEID

DAYS 3-7...

THE NEXT UPPER TROUGH WILL APPROACH THE CENTRAL ROCKIES AND
PLAINS BY FRI-SUN TIME PERIOD. MOISTURE WILL BE RETURNING UP THE
HIGH PLAINS. WITH A FRONTAL BOUNDARY ACROSS THE PLAINS, THUNDERSTORMS
WILL BE POSSIBLE EACH DAY. TIMING AND LOCATION OF THESE STORM
CLUSTERS CANNOT BE FORECAST WITH HIGH ACCURACY THIS FAR IN
ADVANCE. TEMPS WILL BE HELD DOWN BY CLOUDS AND OCCASIONAL BOUTS OF
PRECIP.

&&

.AVIATION...

ISOLATED THUNDERSTORMS MAY AFFECT THE TAF SITES AFTER 23Z.
OTHERWISE, SCATTERED TO BROKEN CUMULUS BASED AROUND 4000FT
CAN BE EXPECTED AT HAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  75  47  71 /  30  30  70  10
GCK  53  72  45  73 /  30  20  60  10
EHA  48  78  48  73 /  10  30  60  10
LBL  56  80  46  74 /  20  40  60  10
HYS  56  72  48  71 /  60  40  60  10
P28  63  82  51  73 /  30  50  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ064-078>080-088-
089.

&&

FN25/24/24
Hazardous weather outlook, May 22, 2:10 PM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE MAY 22 2007

KSZ030-031-043>046-061>066-074>081-084>090-231915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
210 PM CDT TUE MAY 22 2007 /110 PM MDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG AND
EAST OF A LINE FROM DIGHTON TO LIBERAL. THESE STORMS WILL CONTAIN
VERY LARGE HAIL AND POSSIBLY TORNADOES. THE BEST CHANCE OF
SEVERE STORMS WILL BE IN TREGO...LANE...AND ELLIS COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED WEDNESDAY...WITH
THE BEST CHANCE ALONG AND EAST OF A LINE FROM HUGOTON TO GARDEN
CITY TO HAYS. VERY LARGE HAIL AND A FEW STRONG TORNADOES ARE
POSSIBLE. HEAVY RAINS MAY CAUSE LOCALIZED FLOODING WEDNESDAY
EVENING AND WEDNESDAY NIGHT. AREAS ALONG AND EAST OF A LINE
FROM HAYS TO DODGE CITY TO MEADE COULD EXPERIENCE FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED AFTER 5 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 22, 11:01 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             LIEBENTHAL              38.65N 99.32W
05/22/2007  E1.75 INCH       RUSH               KS   LAW ENFORCEMENT

&&

BURKE
Local storm report, May 22, 11:33 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1133 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             LA CROSSE               38.53N 99.31W
05/22/2007  E1.00 INCH       RUSH               KS   LAW ENFORCEMENT

&&

JB
Local storm report, May 22, 11:46 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1146 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             3 NW BISON              38.55N 99.24W
05/22/2007  E2.00 INCH       RUSH               KS   CO-OP OBSERVER

            2.00 INCH HAIL REPORTED WITH ESTIMATED TIME OF 1125PM
            CDT.

1125 PM     HAIL             3 NW BISON              38.55N 99.24W
05/22/2007  E2.00 INCH       RUSH               KS   CO-OP OBSERVER

&&

JRJ
Local storm report, May 23, 12:08 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1208 AM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             6 NW LARNED             38.24N 99.18W
05/23/2007  E1.00 INCH       PAWNEE             KS   LAW ENFORCEMENT

1201 AM     TSTM WND GST     6 NW LARNED             38.24N 99.18W
05/23/2007  E60.00 MPH       PAWNEE             KS   LAW ENFORCEMENT

&&

JRJ
Local storm report, May 23, 12:18 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1218 AM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             3 W LARNED              38.18N 99.16W
05/23/2007  E1.00 INCH       PAWNEE             KS   PUBLIC

&&

JRJ
Local storm report, May 23, 12:19 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1219 AM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             6 NNW LARNED            38.26N 99.14W
05/23/2007  E1.00 INCH       PAWNEE             KS   CO-OP OBSERVER

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:29 PM CDTSevere Thunderstorm WarningDDCTrego46 min
May 22, 8:11 PM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
May 22, 8:23 PM CDTTornado WarningDDCTrego26 min
May 22, 8:57 PM CDTSevere Thunderstorm WarningDDCEllis, Trego48 min
May 22, 9:18 PM CDTTornado WarningDDCTrego27 min
May 22, 9:28 PM CDTTornado WarningDDCEllis32 min
May 22, 9:41 PM CDTSevere Thunderstorm WarningDDCEllis, Trego64 min
May 22, 9:56 PM CDTTornado WarningDDCEllis34 min
May 22, 10:12 PM CDTTornado WarningDDCEllis33 min
May 22, 10:20 PM CDTSevere Thunderstorm WarningDDCEllis40 min
May 22, 10:36 PM CDTSevere Thunderstorm WarningDDCRush54 min
May 22, 10:54 PM CDTSevere Thunderstorm WarningDDCEllis36 min
May 22, 11:22 PM CDTSevere Thunderstorm WarningDDCRush53 min
May 22, 11:25 PM CDTSevere Thunderstorm WarningDDCHodgeman10 min
May 22, 11:44 PM CDTSevere Thunderstorm WarningDDCPawnee61 min
May 23, 12:13 AM CDTSevere Thunderstorm WarningDDCRush14 min
May 23, 1:18 AM CDTSpecial Weather StatementDDCStafford42 min
May 23, 2:23 AM CDTSpecial Weather StatementDDCStafford67 min
May 23, 2:47 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more25 hr
May 23, 2:56 AM CDTSpecial Weather StatementDDCPratt64 min
May 23, 2:55 PM CDTSevere Thunderstorm WarningDDCBarber33 min
May 23, 4:23 PM CDTSevere Thunderstorm WarningDDCPratt37 min
May 23, 4:57 PM CDTSevere Thunderstorm WarningDDCPratt33 min
May 23, 5:11 PM CDTSevere Thunderstorm WarningDDCClark79 min
May 23, 5:44 PM CDTSevere Thunderstorm WarningDDCMeade61 min
May 23, 5:51 PM CDTSevere Thunderstorm WarningDDCFord54 min
May 23, 6:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa56 min
May 23, 6:23 PM CDTSevere Thunderstorm WarningDDCClark52 min
May 23, 6:29 PM CDTSevere Thunderstorm WarningDDCMeade16 min
May 23, 6:38 PM CDTSevere Thunderstorm WarningDDCFord53 min
May 23, 6:46 PM CDTTornado WarningDDCFord4 min
May 23, 6:46 PM CDTTornado WarningDDCEdwards17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.